Bad Botox? (Photo)

I had bad Dysport that apparently migrated to the lower lip depressor muscle on one side. I have no idea how this happened. It looks awful. I know I have to wait it out but I am considering getting a small dose of botox or dysport in the non paralyzed side depressors to even it out. Please help? Would this make it more symmetric while waiting this out.

Doctor Answers 18

Lip weakness and asymmetry following Botox injection

Dear Abbylucy123:

Not bad Botox or Dysport but unfortunately, bad Botox / Dysport technique or Botox / Dysport diffusion. 

Botox and Dysport "wear off" at an average of 3 months. When such muscle weakness following good technique occurs, it is due to asymmetric diffusion of the liquid through the tissues affecting nearby muscles and their action as in your lip. Since there is less Botox / Dysport to the muscle, I see return of function faster than the directly injected side. 

Helpful options include:

  1. Holding down the more active side of your lip while exercising  the "lazy" lip downward several times a day.
  2. A nerve stimulation unit (see Amazon for facial nerve exercise stimulators) to the lazy muscle.
  3. Botox / Dysport to the normal side (reduced amount of units) until both return to normal function. 

Options 1 and 2 signal the brain to replace the acetylcholine in the nerve end-plate for muscle stimulation.

I hope this is helpful. All the best!


Baltimore Plastic Surgeon
4.8 out of 5 stars 70 reviews

DLI muscle hit with Dysport

This is a problem that I would not correct with placement on the other side. It will cause problems with eating. Food will get stuck in the sulcus between the teeth and lips. Just ride it out if you can. It should be about 2 months tops, maybe only 6 weeks. And, it's not the product Dysport, its the injector. 

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 27 reviews

Inadvertent injection of Dysport

Dysport tends to spread more than Botox.  That being said, let your doctor know of the problem and assess your situation.  You wouldn't want to relax the good side, then the 'bad' side recovers!

If you have lost confidence or the injection was done by an unqualified practitioner, definitely seek advice from a doctor who performed these injections routinely.

Brent Moelleken, MD
Beverly Hills Plastic Surgeon
4.9 out of 5 stars 136 reviews

Mentalis muscle injection for 'wrinkled' chin skin

Botox can be used to treat the mentalis muscle - this often produces a smoother appearing chin. Incorrect injection technique can partially weaken the DAO muscle and produce an uneven smile.

Lip asymmetry after disport injection.

Injection of the other side is an option but I think if your injection was in the last couple of weeks I would wait to see if the lip weakness starts to resolve soon.  If you're passed a month then you run the risk of having the second injection last longer than the initial injection creating a new asymmetry in time.  Discuss your options with your treating surgeon or dermatologist to make a decision.  I am sorry that this happened to you and hope that is not long lasting and starts to resolve soon.

Jon A Perlman M.D., FACS
Diplomate, American Board of Plastic Surgery
Member, American Society for Aesthetic Plastic Surgery (ASAPS)
Beverly Hills, California

Jon A. Perlman, MD
Beverly Hills Plastic Surgeon
5.0 out of 5 stars 30 reviews

Consider waiting

I know this looks very asymmetric and far from what you wanted. Trying to fix this by injecting the other side will make you look better, but could cause more problems overall by affecting the entire lower lip. This may be a worse scenario for everyday activities if you can't use that lower lip very well. The dosages that are used in the lower face are not high, and usually wear off faster than other locations. I would expect some improvement over the next 2-4 weeks as it begins to degrade. You may find that the residual asymmetry is more tolerable at that point as compared to knocking out both sides for 2-3 months. But if you decide to get the the other side treated, make sure to see expert injector. Goal would be to reduce the asymmetry, not knock it out completely. Best!

Miguel A. Gutierrez, MD
Torrance Dermatologist

Lip Asymmetry after Dysport Injection

This will wear off in 3-4 months. You can even it out by injecting the other DAO muscle, but it is best to wait. Remember to always see an expert injector.

Hardik Soni, MD
Summit Emergency Medicine Physician
5.0 out of 5 stars 24 reviews

Bad Botox?

Hello, and thanks for your question and photo. Sorry to hear you've had trouble. I do not recommend trying to fix this with more Dysport -- I'd wait it out for ~3 months. Try switching to a different dermatologist. Best of luck, Dr. Frucht.   

Corey Frucht, MD, PhD
Santa Barbara Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Bad botox

This is an injector issue not a Dysport issue.  Do not try and correct it by treating the unaffected side.  It is best to let it wear off.

Martin Jugenburg, MD
Toronto Plastic Surgeon
4.9 out of 5 stars 427 reviews

DLI muscle paralysis

I am sorry to see this has happened to you. Dysport tends to spread a bit more and this is also related to the injector. In the future I suggest using a different brand with a lower constitution (example 1 ml instead of 2.5ml) to avoid any physical spread of the toxin. I do not recommend paralyzing the other area as it will affect you eating. The best action is to do nothing but to wait until it wears off.

Occasionally physiotherapy (yes you can see a physiotherapist) can help by trying to strengthen the weakened muscle.

Firas Al-Niaimi, MSc
London Dermatologist
5.0 out of 5 stars 4 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.